November 09, 2004
BehindTheMedspeak: What's the difference between Tylenol Arthritis and Tylenol 8-Hour?
Otherwise, they're identical.
Tylenol Arthritis contains 650 mg of acetaminophen.
Tylenol 8-Hour contains 650 mg of acetaminophen.
It's the same story with all the old stalwarts; as with Oreos - all 62,000 different versions -
brand extension has come to the pharmaceutical arena, in a big way.
And that means big, big profits for Big Pharma, by simply repackaging the same old same old in fancy new boxes and bottles.
Motrin Migraine and Advil Migraine? They're identical to their regular counterparts, simply more expensive.
Excedrin Migraine is identical to its extra-strength sibling.
Look carefully at the ingredients next time you're at the market; then look at the prices.
You'll thank me and enjoy all the extra cash jingling around in your pocketbook.
I'm a doctor.
Oops; wrong one.
November 9, 2004 at 10:01 AM | Permalink
Is it acceptable to slap "Tommy" on a T-shirt and charge 5 times as much...or "Whirlpool" on the same appliance that rolls off the line and gets another name put on it. If it makes a person feel better to think they are getting better, someone is going to profit from it. I'm sure the moisturizer that I pay 60.00 for could be bought for a third of the price, but if I think it is making me look younger, then I'm going to risk it. We're all fools in our own way.
Posted by: Lisa | Nov 10, 2004 3:04:07 PM
Which raises the interesting moral question, "is it acceptable to charge more for an additional placebo effect?"
Posted by: Russ Thomson | Nov 10, 2004 2:11:59 PM
I'm not sure it's really taking advantage of people. Some people just feel that if they pay more money for something it works better. Poor (and smart)people are probably still going to go for the generic brands. Pain relief is, in some cases, mostly in the mind...so is constipation. I can give someone a Tylenol and tell them that it is a high powered, super-duper laxative that not many people know about, and chances are they will have a bowel movement within the hour.
I'm sure some type of testing has been done to prove that people get more relief from arthritis with the arthritis strength Tylenol...but probably only after seeing the packaging and fixing it in their mind that they will get better relief.
My brother constantly complained of pain. I bought some generic Tylenol PM, thinking the blue looked more like a prescription drug. I told him that they were some high powered pain killers that my dentist gave me. He called the next day to say that he hadn't slept so well in years. His pain was gone, he was very happy...until he came over one day and saw the pills on my counter.
Posted by: Lisa | Nov 10, 2004 12:02:00 PM
There are no fraudulent claims - acetominaphen is good for temporary relief from arthritis pain, acetominaphen gives up to 8 hours of relief from muscular pain. 650mg of acetominaphen is 650mg of acetominaphen, just like the 500mg of ibuprofen in Advil is no different from the 500mg of ibuprofen in Rite Aid ibuprofen 500mg.
It's all above board, it's just taking advantage of pretty much anyone who lacks sufficient medical or pharmaceutical knowledge. Or for that matter, anyone who subscribes to the increasingly dubious idea of brand loyalty.
Posted by: Russ Thomson | Nov 10, 2004 1:30:35 AM
If this is the case, shouldn't someone be sueing these companies for fraud of some kind?
Posted by: Tamara | Nov 9, 2004 4:15:45 PM
The comments to this entry are closed.